The Objective Method: Probabilistic Combinatorial Optimization and Local Weak Convergence

  • David Aldous
  • J. Michael Steele
Part of the Encyclopaedia of Mathematical Sciences book series (EMS, volume 110)


This survey describes a general approach to a class of problems that arise in combinatorial probability and combinatorial optimization. Formally, the method is part of weak convergence theory, but in concrete problems the method has a flavor of its own. A characteristic element of the method is that it often calls for one to introduce a new, infinite, probabilistic object whose local properties inform us about the limiting properties of a sequence of finite problems.


Poisson Process Minimal Span Tree Objective Method Partial Match Distributional Identity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aldous, D.J. (1990): A random tree model associated with random graphs. Random Structures Algorithms, 1, 383–402.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Aldous, D.J. (1991): Asymptotic fringe distributions for general families of random trees. Ann. Appl. Probab. 1, 228–266.Google Scholar
  3. 3.
    Aldous, D.J. (1992): Asymptotics in the random assignment problem. Probab. Th. Rel. Fields, 93, 507–534.Google Scholar
  4. 4.
    Aldous, D.J. (2001): The C(2) limit in the random assignment problem. Random Structures Algorithms, 18, 381–418.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Aldous, D.J. and Bandyopadhyay, A. (2002): A Survey of Max-type Recursive Distributional Equations. Technical Report, U.C. Berkeley.Google Scholar
  6. 6.
    Aldous, D.J. and Steele, J.M. (1992): Asymptotics of Euclidean Minimal Spanning Trees on Random Samples. Probab. Th. Rel. Fields, 92 247–258.Google Scholar
  7. 7.
    Aldous, D.J. and Steele, J.M. (2002): The asymptotic essential uniqueness property for minimal spanning trees on random points, manuscript in preparation.Google Scholar
  8. 8.
    Alexander, K.S. (1995) Percolation and minimal spanning forest in infinite graphs. Ann. Probab. 23, 87–104.Google Scholar
  9. 9.
    Alm, S.E. and Sorkin, G.B. (2002): Exact expectations and distributions for the random assigmnent problem. Combinatorics, Probability, and Computing 11, 217–248.Google Scholar
  10. 10.
    Angel, O. and Schramm, O. (2002): Uniform Infinite Planar Triangulations, arXiv: mat h. P R/0207153.Google Scholar
  11. 11.
    Avis, D., Davis, B., and Steele, J.M. (1988): Probabilistic analysis of a greedy heuristic for Euclidean matching. Probability in the Engineering and Information Sciences, 2, 143–156.MATHCrossRefGoogle Scholar
  12. 12.
    Avram, F. and Bertsimas, D. (1992): The minimum spanning tree constant in geometric probability and under the independent model: a unified approach. Annals of Applied Probability, 2, 113–130.MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Balas, E. and Toth, P. (1985): Branch and bound methods. In The Traveling Salesman Problem: A Guided Tour of Combinatorial Optimzation. Lawler, E.L, Lenstra, J.K, Rinnooy Kan, A.H.G., and Smoys, D.B. (eds), Wiley, NY.Google Scholar
  14. 14.
    Beardwood, J., Halton, J.H., and Hammersley, J.M. (1959): The shortest path through many points. Proceedings of the Cambridge Philosphical Society, 55, 299–327.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Benjamini, I and Schramm, O. (2001): Recurrence of distributional limits of finite planar graphs. Electronic Joural of Probability, 6 Paper No. 23, 1–13.Google Scholar
  16. 16.
    Bezuidenhout, C., Grimmett, G., and Löffler, A. (1998): Percolation and minimal spanning trees. J. Statist. Phys., 92, 1–34.MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Bollobas, B. (1985): Random Graphs. Academic Press, London.MATHGoogle Scholar
  18. 18.
    Devroye, L. (1998): Branching processes and their application in the analysis of tree structures and tree algorithms In M. Habib, editor, Probabilistic Methods for Algorithmic Discrete Mathematics, Springer-Verlag.Google Scholar
  19. 19.
    Dyer, M. E., Frieze, A. M., and McDiarmid, C. (1986): On linear programs with random costs. Math. Programming, 35, 3–16.MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Eppstein, D., Paterson, M.S. and Yao, F.F. (1997): On nearest-neighbor graphs. Discrete Comput. Geom., 17, 263–282.MathSciNetMATHGoogle Scholar
  21. 21.
    Frieze, A.M. (1985): On the value of a random minimum spanning tree problem. Discrete Appl. Math., 10, 47–56.MathSciNetMATHGoogle Scholar
  22. 22.
    Frieze, A.M. and McDiarmid, C.J.H. (1989): On random minimum lenght spanning trees. Combinatorica, 9, 363–374.MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Frieze, A. and Sorkin, G.B. (2001): The probabilistic relationship between the assignment problem and asymmetric traveling salesman problems. Proceedings of SODA, ACM Publishers, 652–660.Google Scholar
  24. 24.
    Frieze, A. and Suen, S. (1994): On the independence number of random cubic graphs. Random Structures and Algorithms, 5, 640–664.MathSciNetGoogle Scholar
  25. 25.
    Gamarnik, D. (2002): Linear Phase Transition in Random Linear Constraint Satisfaction Problem. Technical Report: IBM T.J. Watson Research Center.Google Scholar
  26. 26.
    Grimmett, G.R. (1980): Random labelled trees and their branching networks. J. Austral. Math. Soc. (Ser. A), 30, 229–237.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Füredi, Z. (1995): The expected size of a random sphere of influence graph, Intuitive Geometry, Bolyai Mathematical Society, 6, 319–326.Google Scholar
  28. 28.
    Hara, T. and Slade, G. (1990): Mean-field critical behaviour for percolation in high dimensions. Commun. Math. Phys., 128, 333–391.MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Hara, T. and Slade, G. (1994): Mean-field behaviour and the lace expansion. Probability and Phase Transition (G. Grimmett, ed.), Kluwer, Dordrecht.Google Scholar
  30. 30.
    Harris, T.H. (1989): The Theory of Branching Processes. Dover Publications, New York.Google Scholar
  31. 31.
    Hartmann, A.K. and Weigt, M. (2001): Statistical mechanics perspective on the phase transition in vertex covering of finite-connectivity random graphs. Theoretical Computer Science, 265, 199–225.MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Hayen, A. and Quine, M.P. (2000): The proportion of triangles in a PoissonVoronoi tessellation of the plane. Adv. in Appl. Probab., 32, 67–74.Google Scholar
  33. 33.
    Hitczenko, P., Janson, S., and Yukich, J.E. (1999): On the variance of the random sphere of influence graph. Random Structures Algorithms, 14, 139–152.MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Henze, N. (1987): On the fraction of random points with specified nearest neighbor interrelations and degree of attraction. Adv. Appl. Prob., 19, 873–895.MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Hochbaum, D. and Steele, J.M. (1982): Steinhaus’ geometric location problem for random samples in the plane. Advances in Applied Probability, 14, 55–67.MathSciNetCrossRefGoogle Scholar
  36. 36.
    Janson, S., Luczak, T., and Rucinski (2000): Random Graphs. Wiley Inter-science Publishers, New York.Google Scholar
  37. 37.
    Karp, R.M. (1979): A patching algorithm for the non-symmetric traveling salesman problem. SIAM Journal on Computing, 8, 561–573.MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Karp, R.M. (1987): An upper bound on the expected cost of an optimal assignment. In: Discrete Algorithms and Complexity: Proceedings of the Japan-U. S. Joint Seminar, Academic Press, New York.Google Scholar
  39. 39.
    Karp, R.M. and Steele, J.M. (1985): Probabilistic analysis of heuristics. In The Traveling Salesman Problem: A Guided Tour of Combinatorial Optimzation. Lawler, E.L, Lenstra, J.K, Rinnooy Kan, A.H.G., and Smoys, D.B. ( eds ), Wiley, NY, 181–205.Google Scholar
  40. 40.
    Kesten, H. and Lee, S. (1996): The central limit theorem for weighted minimal spanning trees on random points. Annals of Applied Probability, 6, 495–527.MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Koebe, P. (1936): Kontaktprobleme der Konformen Abbildung. Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88, 141–164.Google Scholar
  42. 42.
    Kurtzberg, J. M. (1962): On approximation methods for the assignment problem. J. Assoc. Comput. Mach., 9, 419–439.MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Lee, S. (1997): The central limit theorem for Euclidean minimal spanning trees I. Annals of Applied Probability, 7, 996–1020.MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Lee, S. (1999): The central limit theorem for Euclidean minimal spanning trees II., Advances in Applied Probability, 31, 969–984.MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    Lee, S. and Su, Z. (2002): On the fluctutation in the random assigmnent problem. Commun. Korean. Math. Soc., 17, 321–330.MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Linusson, S. and Wästlund, J. (2003): A Proof of Parisi’s Conjecture on the Random Assignment Problem. Unpublished.Google Scholar
  47. 47.
    Lovâsz, L. and Plummer, M.D. (1986): Matching Theory. Annals of Discrete Mathematics, vol. 29. North-Holland Publishers. Amsterdam.Google Scholar
  48. 48.
    Mahmoud, H.M. (1992): Evolution of Random Search Trees, Wiley, New York, 1992.MATHGoogle Scholar
  49. 49.
    Matousek, J. and Nestr“il, Y. (1998): Discrete Mathematics, Oxford Universtity Press, Oxford.Google Scholar
  50. 50.
    Meyn, S.P. and Tweedie, R.L. (1993): Markov Chains and Stochastic Stability, Springer-Verlag, New York.MATHCrossRefGoogle Scholar
  51. 51.
    Mézard, M. and Parisi, G. (1987): On the solution of the random link matching problem. J. Physique, 48, 1451–1459.CrossRefGoogle Scholar
  52. 52.
    Nair, C. and Prabhakar, B. and Sharma, M. (2003): A Proof of Parisi’s Conjecture for the Finite Random Assignment Problem. Unpublished.Google Scholar
  53. 53.
    Parisi, G. (1998): A conjecture on random bipartite matching. ArXiv Condmat 13, 277–303.Google Scholar
  54. 54.
    Penrose, M.D. (1996): The random minimal spanning tree in high dimensions. Ann of Probability, 24 1903–1925.MathSciNetMATHCrossRefGoogle Scholar
  55. 55.
    Penrose, M.D. and Yukich, J.E. (2002): Weak laws of large numbers geometric probability, Annals of Applied Probability, 13, 277–303.MathSciNetGoogle Scholar
  56. 56.
    Propp, J. and Wilson D. (1998): Coupling from the past: a user’s guide, In D. Aldous and J. Propp, editors, Microsurveys in Discrete Probability, number 41 in DIMACS Ser. Discrete Math. Theoret. Comp. Sci., pages 181–192.Google Scholar
  57. 57.
    Steele, J.M. (1981): Subadditive Euclidean functionals and non-linear growth in geometric probability. Annals of Probability, 9, 365–376.MathSciNetMATHCrossRefGoogle Scholar
  58. 58.
    Steele, J.M. (1982): Optimal triangulation of random samples in the plane. Annals of Probability, 10, 548–553.MathSciNetMATHCrossRefGoogle Scholar
  59. 59.
    Steele, J.M. (1987): On Frieze’s ((3) limit for the lenths of minimal spanning trees, Discrete Applied Mathematics, 18, 99–103.MathSciNetMATHCrossRefGoogle Scholar
  60. 60.
    Steele, J.M. (1988): Growth rates of Euclidean minimal spanning trees with power weighted edges. Annals of Probability, 16, 1767–1787, 1988.MathSciNetGoogle Scholar
  61. 61.
    Steele, J.M. (1992): Euclidean semi-matchings of random samples. Mathematical Programming, 53, 127–146, 1992.MathSciNetMATHCrossRefGoogle Scholar
  62. 62.
    Steele, J.M. (1997): Probability Theory and Combinatorial Optimization, NSFCBMS Volume 69. Society for Industrial and Applied Mathematics, Philadelphia.CrossRefGoogle Scholar
  63. 63.
    Steele, J.M., Shepp, L.A. J.M. Eddy, W. (1987): On the number of leaves of a Euclidean minimal spanning tree. J. Appl. Probab., 24, 809–826.MathSciNetMATHGoogle Scholar
  64. 64.
    Talagrand, M. (1995): Concentration of measure and isoperimetric inequalities in product spaces. Publ. Math. IHES, 81, 73–205.Google Scholar
  65. 65.
    Vitter, J.S. and Flajolet, P. (1990): Analysis of algorithms and data structures. In Handbook of Theoretical Computer Science, volume A: Algorithms and Complexity (Chapter 9), North-Holland, 431–524.Google Scholar
  66. 66.
    Walkup, D. W. (1979): On the expected value of a random assigmnent problem. SIAM J. Comput., 8, 440–442.Google Scholar
  67. 67.
    Yukich, J.E. (1998): Probability Theory of Classical Euclidean Optimization Problems, Lecture Notes in Mathematics, 1675, Springer-Verlag, New York.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • David Aldous
  • J. Michael Steele

There are no affiliations available

Personalised recommendations